MAUDE Adverse Event Report: ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER
Model Number 1012271-20
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Codes Air Embolism (1697); Bradycardia (1751); Cardiac Arrest (1762); Low Blood Pressure/ Hypotension (1914)
Date of Event 04/03/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the procedure was to treat a lesion in the mid left anterior descending (mlad) artery with moderate calcification.The 2.25x20mm trek rx balloon dilatation catheter (bdc) was soaked and prepared (air aspiration) outside the anatomy prior to use.There was no resistance during advancement.The balloon was used for pre-dilatation of the proximal lad and was inflated once at a pressure of 12 atmospheres (atms) for 7 seconds.A stent was then implanted and the same trek rx balloon was advanced without resistance for a second inflation attempt for pre-dilatation of the mid lad at 14 atms for 14 seconds.However, when the balloon was inflated, the patient became hypotensive and bradycardic and went into cardiac arrest suspecting that an air embolism occurred due to a possible balloon rupture and the patient coded.An impella device was used.The whole system was removed together with the guiding catheter and nothing was left in the patient.Upon removal, it was noted that the tip including the distal marker sheared off and separated.The patient is still in the hospital but no longer with the impella device.It has been confirmed the patient was discharged.No additional information was provided.
 
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.There was no leak noted during preparation or during use for pre-dilatation, which suggests a product quality issue did not contribute to the reported difficulties.Based on the reported information, it is likely that the balloon rupture was the result of interaction with the moderately calcified anatomy and/or previously implanted stent.In addition, the difficulty reported during removal and separation of the balloon was likely the result of the ruptured balloon material catching on the challenging anatomy and/or accessory devices during removal.The patient experienced hypotensive and bradycardia and went into cardiac arrest suspecting that an air embolism occurred, and the patient ultimately coded.Additional treatment with an impella device was performed.The patient had to be hospitalized.The reported patient effects of air embolism and hypotension are listed in the coronary dilatation catheters (cdc), trek rx and mini trek rx, global, instructions for use (adverse events section) as known patient effects.The investigation determined that the reported balloon rupture, separations, difficulty removing the device, unexpected medical intervention, hospitalization, and delay to treatment/therapy appear to be related to circumstances of the procedure.A conclusive cause for the reported patient effects of bradycardia, air embolism, cardiac arrest and hypotension, and the relationship to the device, if any, cannot be determined.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.

Brand Name
TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key16864998
Report Number2024168-2023-04696
Device Sequence Number6100154
Product Code LOX
UDI-Device Identifier08717648138232
UDI-Public08717648138232
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Model Number1012271-20
Device Catalogue Number1012271-20
Device Lot Number21001G1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/13/2023
Supplement Date Received by Manufacturer05/04/2023
Initial Report FDA Received Date05/03/2023
Supplement Report FDA Received Date05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening;
Patient Age81 YR
Patient SexMale
Patient Weight62 KG